Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

May 27, 2016Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at May 27, 2016, 9:37 PM CDT for Stafford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 9:37 PM CDT (02:37 UTC)
Expired
May 27, 2016, 10:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS83 KDDC 280237
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT FRI MAY 27 2016
 
KSZ066-280315-
STAFFORD KS-
937 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 1015 PM CDT...

AT 937 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF ZENITH...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL IS LIKELY WITH THIS STORM. 

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
STAFFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3800 9861 3826 9854 3826 9847 3797 9847
TIME...MOT...LOC 0237Z 188DEG 21KT 3803 9851 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 8:58 PM CDT, 39 minutes earlier.

Area forecast discussion, May 27, 8:58 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
858 PM CDT FRI MAY 27 2016

...Updated Aviation...

.UPDATE...
Issued at 820 PM CDT Fri May 27 2016

Cleaned up pop/wx/sky grids through midnight to match trends.
Closed low rotating through the northern CWA currently, with
showers and thunderstorms continuing across the NE counties, aided
by diffluence aloft ahead of the incoming low. Low topped
supercells have been noted across the northern counties for the
past several hours, with confirmed weak tornadoes, and hail as
large as golfballs from the strongest storms. Thunderstorm
intensity will continue to wane through midnight with the loss of
instability.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 856 PM CDT Fri May 27 2016

Thunderstorms will affect the HYS terminal over the next 2 hours.
Heavy rain, frequent lightning, and wind gusts near 35 mph
expected. Included a TEMPO group to cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  10  10  10  50
GCK  51  81  56  83 /  20  10  10  30
EHA  49  81  54  84 /  10  10  10  30
LBL  52  81  57  84 /  10  10  10  40
HYS  55  77  57  81 /  50  10  10  30
P28  58  81  62  82 /  20  10  10  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...07
LONG TERM...07
AVIATION...Turner
Hazardous weather outlook, May 27, 4:20 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 27, 7:52 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI MAY 27 2016

KSZ031-045-046-280130-
ELLIS KS-RUSH KS-NESS KS-
752 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSH...SOUTHEASTERN
ELLIS AND NORTHEASTERN NESS COUNTIES UNTIL 830 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS SCATTERED THUNDERSTORMS MOVING
NORTH AT 20 MPH.

HAIL TO THE SIZE OF NICKELS IS LIKELY FROM THE STRONGEST STORMS.
LOCALLY HEAVY RAIN WILL CAUSE PONDING ON ROADWAYS. FREQUENT
LIGHTNING WILL REMAIN COMMON THROUGH 830 PM.

LOCATIONS IMPACTED INCLUDE...
HAYS...LA CROSSE...VICTORIA...SCHOENCHEN...MCCRACKEN...LIEBENTHAL...
ALEXANDER...MUNJOR...TOULON...ANTONINO...LORETTA...NEKOMA...PFEIFER AND
HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3882 9904 3870 9904 3835 9951 3853 9982
      3885 9938 3888 9922
TIME...MOT...LOC 0050Z 192DEG 17KT 3859 9947

TURNER
Special weather statement, May 27, 7:52 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI MAY 27 2016

KSZ031-045-046-280130-
ELLIS KS-RUSH KS-NESS KS-
752 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RUSH...SOUTHEASTERN
ELLIS AND NORTHEASTERN NESS COUNTIES UNTIL 830 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS
MOVING NORTH AT 20 MPH.

HAIL TO THE SIZE OF NICKELS IS LIKELY FROM THE STRONGEST STORMS.
LOCALLY HEAVY RAIN WILL CAUSE PONDING ON ROADWAYS. FREQUENT
LIGHTNING WILL REMAIN COMMON THROUGH 830 PM.

LOCATIONS IMPACTED INCLUDE...
HAYS...LA CROSSE...VICTORIA...SCHOENCHEN...MCCRACKEN...LIEBENTHAL...
ALEXANDER...MUNJOR...TOULON...ANTONINO...LORETTA...NEKOMA...PFEIFER AND
HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3882 9904 3870 9904 3835 9951 3853 9982
      3885 9938 3888 9922
TIME...MOT...LOC 0050Z 192DEG 17KT 3859 9947

TURNER
Special weather statement, May 27, 8:43 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI MAY 27 2016

KSZ030-031-280230-
ELLIS KS-TREGO KS-
843 PM CDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 842 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR TREGO CENTER...WITH MOVEMENT NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIGA AND TREGO CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3885 9955 3870 10014 3874 10015 3885 10015
      3899 9964
TIME...MOT...LOC 0142Z 200DEG 20KT 3887 9988

TURNER
Special weather statement, May 27, 9:03 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT FRI MAY 27 2016

KSZ046-065-280245-
RUSH KS-PAWNEE KS-
903 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH AND
NORTHEASTERN PAWNEE COUNTIES UNTIL 945 PM CDT...

AT 903 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF PAWNEE ROCK...OR 7 MILES EAST OF ASH VALLEY...MOVING
NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE LIKELY FROM THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TIMKEN AND SHAFFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3821 9898 3823 9919 3849 9920 3847 9903
      3826 9903 3826 9896
TIME...MOT...LOC 0203Z 186DEG 12KT 3832 9908

TURNER
Special weather statement, May 27, 9:34 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
934 PM CDT FRI MAY 27 2016

KSZ031-280315-
ELLIS KS-
934 PM CDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 934 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF CATHERINE...MOVING EAST AT 10 MPH.

UP TO HALF INCH HAIL IS LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3895 9904 3892 9951 3912 9951 3914 9944
      3913 9904
TIME...MOT...LOC 0234Z 260DEG 7KT 3906 9929

TURNER
Special weather statement, May 27, 9:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
937 PM CDT FRI MAY 27 2016

KSZ066-280315-
STAFFORD KS-
937 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 1015 PM CDT...

AT 937 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF ZENITH...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL IS LIKELY WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
STAFFORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3800 9861 3826 9854 3826 9847 3797 9847
TIME...MOT...LOC 0237Z 188DEG 21KT 3803 9851

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:24 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee11 min
May 27, 7:52 PM CDTSpecial Weather StatementDDCRush38 min
May 27, 8:04 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush36 min
May 27, 8:43 PM CDTSpecial Weather StatementDDCTrego47 min
May 27, 9:03 PM CDTSpecial Weather StatementDDCPawnee42 min
May 27, 9:34 PM CDTSpecial Weather StatementDDCEllis41 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.